Your migraine medication is supposed to stop your head pain, not make it worse. Right?
Ideally yes, but that’s not what always happens. If you take migraine medication in excess of what your doctor recommends, you might set the stage for a chronic daily rebound headache, known as medication overuse headache (MOH).
MOH is a secondary headache disorder, often seen in people who experience a primary disorder — such as chronic migraine, cluster headache, or tension-type headache — 15 or more days per month. When these individuals begin dosing with levels of pain-killing medication above and beyond recommended levels, MOH can result.
And this can happen regardless of whether the excessive medication is prescription, over-the-counter (OTC), or some combination of these.
Here are some details:
When you’re in pain, it can be tempting to take additional doses of medication in an effort to find relief.
MOH occurs when high levels of pain-killing medications are taken over a period of at least three months. That can include use of triptans, ergotamines, codeine medicine, and/or combinations of painkillers for at least 10 days per month over that three-month period. MOH can result from basic analgesics — acetaminophen (Tylenol) or non-steroidal anti-inflammatory drugs (NSAIDs) — if they're used for 15 or more days per month over those three months. It can even be exacerbated by extreme use of caffeinated products (remember, caffeine is a drug!).
If an individual exceeds recommended frequencies, head pain may resume immediately as soon as the drug wears off — particularly if use of the drug is stopped completely. This can lead to an ongoing cycle of overuse and withdrawal and eventually, as Migraine Trust notes, "the painkillers stop helping the original pain and start causing more pain." Ultimately, the individual's migraine medications may literally become ineffective!
Medically, MOH was first noted as far back as the 1930s, when it was speculated that it was connected with overuse of ergotamines. Its connection with other pain medications emerged over subsequent years.
In a variety of studies, the existence of MOH in patients with chronic daily headache has ranged anywhere from 11% to 70%, much higher than the general population. MOH is most common in individuals 30 to 50 years old, with almost four times as many females affected as males. About 80% of people with MOH have migraine; the rest, typically tension-type or post-traumatic headaches.
As a headache disorder, MOH is often considered the costliest in terms of inability to work and lost productivity.
People who experience migraine, of course, readily recognize their most common episodic symptoms (frequently, head pain, nausea/vomiting, and aural sensitivities). And between attacks, they're typically symptom-free.
But with MOH, there's no freedom from pain, even after migraine subsides. A steady dull headache often wakes the individual in the morning and tends to persist for at least part of every day. Eventually, headache is present virtually all the time, with migraine attacks occurring on top of it — a double layer of pain and discomfort.
And for the individual who's in pain and seeking relief, there's often no recourse, as their preventive medications may work less effectively — or even simply stop working — to treat the pain.
So, what's a safe dose of medication to treat head pain? Painkillers are generally safe for you to use less than 10 days per month over a three-month period. You may also be OK to dose extra days per month occasionally, if your doctor approves.
With MOH, there's no freedom from pain, even after migraine subsides. A steady dull headache often wakes the individual in the morning and tends to persist for at least part of every day. Eventually, headache is present virtually all the time, with migraine attacks occurring on top of it — a double layer of pain and discomfort.
If it's determined that over-medication is causing your vicious cycle of headaches, the first priority will be to discontinue the overused medication and follow an alternate strategy to manage your migraine attacks. This is done under a doctor's care.
Depending on the medication(s) in question, the frequency of dosage, the health of the individual, and any other medical conditions they may be dealing with, the doctor will manage cessation of painkillers prudently to avoid potentially debilitating withdrawal symptoms.
Withdrawal from OTC medications generally goes more smoothly than from "ergotamine, triptans and codeine or morphine-based medicines," says Migraine Trust. In addition to bad headache, withdrawal may cause restlessness and disrupted sleep patterns, as well as nausea and vomiting.
Besides getting restful sleep and managing any stomach issues, affected individuals are usually advised to stay well hydrated (yet avoid caffeine). Hot or cold packs may help to relieve discomfort. In serious cases, hospitalization may be needed to help manage withdrawal.
For people with chronic migraine, preventive treatment can be the best "first line of defense" against MOH. Reducing the frequency of migraine attacks upfront can mean the need for fewer painkillers in general, so less chance of medication overuse. If a migraine attack occurs despite preventive treatment, the optimum approach is to treat as early in the attack as possible, then continue dosing only as needed on a given day.
To avoid MOH, the American Migraine Foundation recommends the following:
Do you experience migraines fairly regularly, perhaps chronically? No matter what their frequency or intensity, chances are you can do more to improve how you manage them. A DNA-guided treatment program can provide an approach tailored to your genetics that works more quickly to treat or eliminate your migraine.
The headache specialists at Mable can help guide you through treatment, prevention, and lifestyle changes that could be a great fit for you! Take our quick, easy DNA quiz to find out.